Kansas, 2014

Tornadoes and Hail in Kansas, April 27, 2014

April 27, 2014 · NWS SGF · 3 events in 2 counties and zones

A powerful storm system and a dry line produced several rounds of severe thunderstorms with some super cells. There were reports of a couple tornadoes, wind damage, and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
25
Property damage
$11 million
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A powerful storm system and a dry line produced several rounds of severe thunderstorms with some super cells. There were reports of a couple tornadoes, wind damage, and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Apr 27, 2:50 PM CST, 1 hour earlier.

Area forecast discussion, Apr 27, 2:50 PM CST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
350 PM CDT Sun Apr 27 2014

...Mesoscale Discussion...

.MESOSCALE DISCUSSION...
Issued at 349 PM CDT SUN APR 27 2014

No major changes to the going thoughts this afternoon, as the
initial wave of convection is quickly pushing east of the CWA.
Another band of scattered showers/thunderstorms has developed
between I-49 and U.S. 65 in an area of low level convergence, but
right now, don't think that this area will be too much of a concern,
though it will need to be watched.

Main area of concern remains the surface front/dryline across
eastern Oklahoma, where TCU has been observed developing on visible
satellite within the last hour.  Surface convergence, while still
not great, should improve as height falls overspread this area and
surface winds back ahead on the east side of the boundary.  The
environment across this area is quite unstable, characterized by
MLCAPE values in excess of 2000 J/KG, with shear values more than
sufficient for supercells.

High confidence exists that supercells will develop across eastern
Oklahoma and western Arkansas late this afternoon into the evening
hours.  The big question right now is how dense storm coverage will
be, and whether development will be far enough north for any storms
to move into southern Missouri.  At this point, significant severe
weather potential remains conditional.  But, should storms make in
into southern Missouri later this afternoon/evening, very large
hail, high winds, and tornadoes will be possible.

&&

.SHORT TERM...(This Evening through Monday)
Issued at 248 PM CDT SUN APR 27 2014

Main concern for this evening will be potential storms developing
to our west along a dryline currently extending across eastern
Kansas and eastern Oklahoma. Latest LAPS analyses show that the
airmass immediately ahead of the dryline remains unstable with
CAPE values around 2000-3000j/kg with no inhibition. So do not
plan to let the current tornado watch go anytime soon. Storms that
developed earlier today and continue along the MO/KS border and
over the eastern MO Ozarks have produced sporadic hail and severe
wind gusts...but likely remain rooted above the boundary layer
with convective inhibition values over 100 j/kg.

Will keep storm chances going over the entire forecast area
through the evening and then begin to taper chances off from west
to east after Midnight. Will make last minute adjustments on
mention of severe storms in the zone forecast but currently plan
to keep severe mention east of Highway 65 through the night...and
go with severe for just the evening west of this line.

Other concern will be with heavy rainfall over our southeast
counties through tonight where a potential mesoscale convective
complex is expected to track northeast from Arkansas and add to
the rain already received this afternoon. So will post a Flood
Watch for Oregon/Shannon/Howell counties for tonight.

As we go into late tonight and Monday...will mainly follow NAM
timing on ending precip over our eastern zones around Midday.

.LONG TERM...(Monday Night through Sunday)
Issued at 248 PM CDT SUN APR 27 2014

The upper level low pressure center is expected to become cut off
from main upper flow and meander across the upper Midwest through
Thursday...which will make timing of precipitation rather tricky
as spokes of energy rotate around the upper low. Have a little
more confidence in the fact that most of the precipitation should
be on the lighter side.

Temperatures are still expected to be unseasonably cool with the
cutoff low ushering in a Canadian airmass over the region.
Wednesday night and Thursday night still look to be the coldest
and overall have gone upper 30s to lower 40s for minimums.

The upper low will finally shift northeast into the Great Lakes
region by Friday with some moderation in temperatures through
Sunday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday Afternoon)
Issued at 1252 PM CDT SUN APR 27 2014

A large and slow moving storm system moving into the central portion
of the country will bring several rounds of shower and thunderstorm
activity to southwestern Missouri Airfields into the evening hours
today.  Expect periods of MVFR due to lower ceilings and reduced
forward visibility in heavier rainfall associated with convective
activity. As this system slowly progresses eastward this evening and
tonight...precipitation will abate from west to east.  Included a
period of low level wind shear at all three airfields this evening
due to strong southwesterly flow just above the surface associated
with this system.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLOOD WATCH from 7 PM CDT this evening through Monday morning
     FOR MOZ097-098-106.

KS...NONE.
&&

MESOSCALE...Boxell
SHORT TERM...Terry
LONG TERM...Terry
AVIATION...Colucci
Hazardous weather outlook, Apr 27, 2:59 PM CST, 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
359 PM CDT SUN APR 27 2014

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-282100-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
359 PM CDT SUN APR 27 2014

...STRONG TO SEVERE THUNDERSTORMS POSSIBLE THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  ELEVATED TORNADO RISK.
  SIGNIFICANT HAIL RISK.
  ELEVATED THUNDERSTORM WIND DAMAGE RISK.
  ELEVATED FLOODING RISK.
  SIGNIFICANT LIGHTNING RISK.
  LIMITED NON THUNDERSTORM WIND RISK.

DISCUSSION...

  NUMEROUS SEVERE THUNDERSTORMS WILL IMPACT EXTREME SOUTHEAST
  KANSAS AND THE MISSOURI OZARKS TODAY AND THIS EVENING.

  LARGE HAIL...DAMAGING WIND GUSTS...AND TORNADOES ARE ALL
  POSSIBLE.

  A VERY UNSTABLE AIRMASS WILL INTERACT WITH AN APPROACHING
  DRYLINE TO PRODUCE STRONG TO SEVERE THUNDERSTORMS THROUGH THE
  LATE AFTERNOON AND INTO THE EARLY EVENING HOURS. INCREASING
  VERTICAL WIND SHEAR WILL ALSO INCREASE THE CHANCES FOR ROTATING
  THUNDERSTORMS...WHICH HAVE THE POTENTIAL TO PRODUCE LARGE HAIL
  UP TO TWO INCHES IN DIAMETER...DAMAGING WIND GUSTS TO 70 MPH AND
  TORNADOES.

  FLOODING WILL BE POSSIBLE OVER SOUTH CENTRAL MISSOURI TONIGHT
  AS STORMS REPEATED DEVELOP OVER CENTRAL AND NORTHERN ARKANSAS
  AND TRACK NORTHEAST ACROSS SOUTH CENTRAL MISSOURI...GENERALLY
  EAST OF A WEST PLAINS TO EMINENCE LINE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

  A FEW THUNDERSTORMS MAY BE ONGOING ACROSS THE EASTERN OZARKS ON
  MONDAY MORNING.

  WIND GUSTS UP TO 30 MPH WILL BE POSSIBLE OVER WESTERN MISSOURI
  AND SOUTHEAST KANSAS ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE NEEDED IN THE NEXT THREE HOURS FOR
  CENTRAL AND SOUTHWEST MISSOURI AND SOUTHEAST KANSAS...GENERALLY
  ALONG AND WEST OF A LINE FROM VERSAILLES TO HOUSTON TO EMINENCE.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

TERRY

In the hours before

Local storm report, Apr 27, 12:17 PM CST, 3 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
117 PM CDT SUN APR 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1233 PM     HAIL             TANEYVILLE              36.74N 93.03W
04/27/2014  E0.75 INCH       TANEY              MO   PUBLIC

&&

JCOLUCCI
Special weather statement, Apr 27, 12:20 PM CST, 3 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
120 PM CDT SUN APR 27 2014

MOZ079-080-271845-
POLK MO-DALLAS MO-
120 PM CDT SUN APR 27 2014

...SIGNIFICANT WEATHER ADVISORY FOR DALLAS AND POLK COUNTIES UNTIL
145 PM CDT...

AT 119 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BRIGHTON...OR 13 MILES SOUTH OF BOLIVAR...
MOVING NORTH AT 70 MPH. NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH
ARE EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE BOLIVAR...BRIGHTON...BUFFALO...FOOSE...
GOODSON...HALF WAY...LOUISBURG...MORRISVILLE...PLAD...PLEASANT
HOPE...POLK AND PUMPKIN CENTER.

OTHER LOCATIONS IN THIS SIGNIFICANT WEATHER ADVISORY INCLUDE POMME DE
TERRE LAKE.

PEOPLE IN DALLAS AND POLK COUNTIES...INCLUDING PLEASANT HOPE...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS
AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER
THREATEN.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT SUNDAY EVENING FOR
SOUTHEAST KANSAS AND SOUTHWESTERN MISSOURI.

LAT...LON 3744 9353 3781 9346 3779 9292 3742 9319
TIME...MOT...LOC 1821Z 201DEG 59KT 3747 9332

WISE
Special weather statement, Apr 27, 12:29 PM CST, 3 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
129 PM CDT SUN APR 27 2014

MOZ095-096-104-271900-
CHRISTIAN MO-DOUGLAS MO-TANEY MO-
129 PM CDT SUN APR 27 2014

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CHRISTIAN...NORTH CENTRAL
TANEY AND WESTERN DOUGLAS COUNTIES UNTIL 200 PM CDT...

AT 124 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GARRISON...OR 12 MILES NORTHEAST OF
FORSYTH...MOVING NORTHEAST AT 50 MPH. PENNY SIZE HAIL...AND WINDS
AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE AVA...BRADLEYVILLE...BRUNER...DOGWOOD...
ELKHEAD...GARRISON...GOODHOPE AND KELTNER.

PEOPLE IN EASTERN CHRISTIAN...NORTHERN TANEY AND WESTERN DOUGLAS
COUNTIES...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT SUNDAY EVENING FOR
SOUTHEAST KANSAS AND SOUTHWESTERN MISSOURI.

LAT...LON 3683 9311 3709 9295 3709 9290 3707 9290
      3707 9255 3706 9247 3674 9292
TIME...MOT...LOC 1828Z 217DEG 51KT 3687 9295

WISE
Special weather statement, Apr 27, 1:30 PM CST, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
230 PM CDT SUN APR 27 2014

MOZ077-272000-
BARTON MO-
230 PM CDT SUN APR 27 2014

...SIGNIFICANT WEATHER ADVISORY FOR BARTON COUNTY UNTIL 300 PM CDT...

AT 226 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR NASHVILLE...OR 11 MILES EAST OF PITTSBURG...
MOVING NORTHEAST AT 55 MPH. PENNY SIZE HAIL...AND WINDS AROUND 50 MPH
ARE EXPECTED WITH THIS STORM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT SUNDAY EVENING FOR
SOUTHEAST KANSAS AND SOUTHWESTERN MISSOURI.

LAT...LON 3765 9442 3764 9412 3764 9411 3736 9438
      3736 9459 3738 9462 3740 9462
TIME...MOT...LOC 1930Z 215DEG 46KT 3741 9447

WISE
Local storm report, Apr 27, 3:38 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
438 PM CDT SUN APR 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     TSTM WND DMG     3 N NEVADA              37.88N 94.35W
04/27/2014                   VERNON             MO   EMERGENCY MNGR

            ROOFING MATERIAL REMOVED FROM OUTBUILDINGS.

&&

KARDELL
Local storm report, Apr 27, 3:49 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
449 PM CDT SUN APR 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HAIL             BAKERSFIELD             36.52N 92.14W
04/27/2014  E1.00 INCH       OZARK              MO   EMERGENCY MNGR

&&

KARDELL

The radar

The Pleasant Hill radar (KEAX), 128 km away, was scanning. The volume nearest the first event began at 21:51 UTC.

Open the radar archive at this moment

Event by event

2 tornado, 1 hail. Local standard time, as filed.

Hail, Bourbon

When
April 27, 3:50 PM CST
Where
Bourbon County, 2.34 mi NNE of Petersburg
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
37.800, -94.960

Tornado, Cherokee

When
April 27, 4:35 PM CST to 4:42 PM CST
Where
Cherokee County, 1.94 mi SW of Baxter Spgs to 0.83 mi WNW of Lowell
Rating
EF2
Path length
4.27 mi
Path width
150 yd
Injuries
25 direct, 0 indirect
Property damage
$10 million
Reported by
NWS Storm Survey
Coordinates
36.999, -94.753

A survey team determined an EF2 tornado struck the town of Baxter Springs, Kansas. The tornado started near Quapaw, Oklahoma and crossed the state line into Kansas then moved through the town of Baxter Springs producing a 150 yard wide swath of damage from southwest to northeast through the center of town. Emergency management reported approximately 90 homes and 11 business were destroyed and an additional seven businesses and 85 homes suffered damage. Approximately 25 injuries were reported but no fatalities. Maximum wind speeds were estimated to be between 120 and 130 mph.

Tornado, Bourbon

When
April 27, 4:40 PM CST to 4:50 PM CST
Where
Bourbon County, 0.71 mi WSW of Hammond to 4.2 mi ENE of Fulton
Rating
EF1
Path length
7.63 mi
Path width
200 yd
Continued into
Linn, Ks (EAX)
Property damage
$500,000
Reported by
NWS Storm Survey
Coordinates
37.927, -94.713

A storm survey conducted by the NWS Office in Pleasant Hill found an EF1 tornado began at the intersection of Highway 69 and Soldier Road, near Hammond, Kansas. Minor damage was noted near Hammond, with the most significant damage consisting of toppled over grain bins and several derailed empty train cars. Through the remainder of the Bourbon County path, several destroyed outbuildings were noted as well as significant tree damage. The tornado path continued into Linn County, Kansas. Maximum winds with the tornado in Bourbon County were estimated to be between 100 and 110 mph with a maximum width of 200 yards.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2014Every state in 2014This day in weather historyThe tornado archive for Kansas, 2014Warnings in Kansas, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 506182, 506202, 506191.